Facebook Pixel

Hashimotos and Menopause- HELP

By August 28, 2009 - 12:07pm
Rate This

I have had Hashimotos for 11 yrs now, since age 40. I am in menopause, not having a period for 10 months now. I am confused by my reduced need for synthroid (from .137 now down to .100). I had been taking .137 for many years with steady TSH numbers. Since entering menopause my TSH continues to drop too low (.05 now.03) and my synthroid dosage continues to be reduced. I thought menopause normally caused an INCREASED need of synthroid and caused higher TSH numbers. I think my body is reacting opposite the norm??? Has anyone entered menopause and needed to decrease their synthroid dosage like me? SCB

Add a Comment8 Comments

EmpowHER Guest

I'm looking for help for Hashimoto's in menopause. Anyone with Hashi's knows it's almost impossible to find a doc to help. Now add the problem of your ovaries drying up, and the adrenals are really faced with an overwhelming challenge to make sex hormones, adrenal hormones and not be thrown off by a messed up thyroid.
The few docs who claim to know anything about BHRT say...use as little as possible to treat symptoms or they are of the opposite mindset and want to prescribe the "Wylie" protocol as an anti aging measure. My uterus is gone so most docs think I don't need progesterone but I understand progesterone is necessary for thyroid hormone conversion. Not to mention do I need DHEA to support adrenals? How do I lower SHBG? Any docs or articles to address these issues? Please don't refer me to Shames articles...he doesn't know squat about BHRT.

August 31, 2014 - 1:30pm
HERWriter Guide

Dear SCB

Our expert, Dr. Theodore Friedman, has read your question and the following is his reply:

“many conditions affect thyroid tests, including weight, potency of thyroid medicines (generic thyroid medicine can be switched by pharmacies and have different fillers; although SCB said she is taking brand synthroid), other medications taken with thyroid medicines, weight and even foods. A low tsh can also indicate pituitary problems, so you need to look at the freet4. In general, if you do not have a pituitary problem, you should adjust your thyroid medicine to have a TSH between 0.5 and 2”

I hope this helps you!

September 2, 2009 - 11:18am

Haven't heard of that. Thanks for forwarding, hope to learn something.

August 29, 2009 - 11:01am
HERWriter Guide

Hi again SCB

I've been doing a lot of reading to see if I can come up with something - one thing I have found is that adrenal fatigue could be impacting you. Have you considered this?

Adrenal fatigue (the malfunction of your adrenal gland) is something that experts disagree on (although 'experts' pretty much disagree about everything!) - some say this kind of fatigue doesn't impact the body's functions and is not a real diagnosis, others believe it can great impact body - in particular our hormones.

However, I have submitted your question as one in line for a medical expert to take a look at - and hopefully they will return with an answer for you next week. Please keep an eye on this page and don't lose faith - we're looking into this for you -


August 29, 2009 - 6:06am
HERWriter Guide


I believe I mis-read your question - probably because your case is so different! Sorry about that! Let me look into this more for you - and if necessary we'll contact an expert for you. I'll be here this weekend so I'll get back to you by end of day tomorrow!

August 28, 2009 - 3:13pm

this article also supports the OPPOSITE of whats happening to me. My TSH is getting LOWER, requiring LESS synthroid not more during my menopause. My hypothyroid condition is Hashimotos Thyroiditis, so how can it be producing any TSH on it's own? After 11 years it should be destroyed completely by the autoimmune disease.

August 28, 2009 - 2:48pm
HERWriter Guide

Dear scb

Thanks so much for your question and welcome to Empowher!

As I'm sure you know, Hashimoto's (thyroid) and our hormones are very much linked. You may have been peri-menopausal at around aged 40, when you were diagnosed with Hashimoto's.

Menopause actually can cause low numbers, not higher ones. I'd love you to read an article that discusses this - you can read it here: http://www.thyroid-info.com/articles/shamesmenopause.htm

I hope some other women with similar circumstances read this and tell you of their experiences.

In the meantime, I have a couple of questions for you - are you working with your doctor's to level out your numbers? What have they told you about them dropping? Are you experiencing symptoms due to the drop?

Please let me know what you think of the article and answer some of our questions - we'd love to hear more from you!

August 28, 2009 - 1:23pm
EmpowHER Guest
Anonymous (reply to Susan Cody)

Mrs.Cody, I article you had provided is not very relevant to original question. I think the question was why she has to lower her dosage now. She was under the impression that Menopause would cause her to take more

May 9, 2013 - 12:50am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Thyroid Conditions

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!